Alabama, 2021

Flash Flooding and Hail in Alabama, April 15, 2021

April 15, 2021 · NWS MOB · 3 events in 2 counties and zones

Scattered to numerous thunderstorms developed across southwest Alabama ahead of a strong spring time storm system. The storms produced an isolated severe hail event along with flash flooding in the metro Mobile area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Scattered to numerous thunderstorms developed across southwest Alabama ahead of a strong spring time storm system. The storms produced an isolated severe hail event along with flash flooding in the metro Mobile area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 15, 5:35 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 15, 5:35 AM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
635 AM CDT Thu Apr 15 2021

.NEAR TERM UPDATE /Now Through Friday/...Initial strong to severe
thunderstorm activity has shifted into our marine zones this
morning, continuing to provide hazards of large hail and strong to
damaging wind gusts to mariners as they progress southeastward.
Meanwhile scattered to numerous shower and thunderstorm activity
continues to increase in coverage over southeastern MS into
southwestern AL, with a more moderate rainfall associated with a
west to east precip shield stretching east along the I-10
corridor. Expect overall convective activity to increase through
early morning, with best chance for strong to severe thunderstorms
remaining confined to southeastern MS and southwestern AL east
into the FL panhandle through mid morning. Latest satellite trends
indicate storms continue to develop and intensify with cloud tops
continuing to cool this morning. 1,000 J/kg of MUCAPE exists over
southeastern MS into southwestern AL, with steep mid-level lapse
rates approaching 7.5C/km. This is fostering strong updrafts and
decent hail growth in the stronger cores, and even have seen
reports of quarter to golf ball size hail out of the more semi-
discrete convection earlier over Greene county. Through this
morning, given heavy rainfall that has already occurred and
potential for continued heavy rain in showers and thunderstorms
the flooding potential remains over far southeastern MS into far
southwestern AL. A Flash Flood watch remains in effect until 9AM
CDT for these areas. Storms should gradually clear the area from
northwest to southeast mid to late morning, with perhaps some
lingering showers into the afternoon and evening. Tonight should
remain mostly dry, with perhaps some isolated showers and
thunderstorms going into the late overnight and early morning
hours Friday. These showers and storms should start to clear out
by early afternoon, with another renewed round of convection
possible going into the evening hours.

Temperatures today will be contingent on how fast convection
clears, with highs currently projected to make it into the lower
to perhaps middle 70's. Lows tonight will be cooler with lower to
middle 50's expected for most locations, perhaps upper 50's along
the immediate coast. Highs Friday will be in the middle to upper
60's inland, with upper 60's to lower 70's along and southeast of
the I-65 corridor. A HIGH risk of rip currents exists through
Saturday morning. MM/25

&&

.AVIATION...
12Z issuance...Generally MVFR to IFR ceilings and visibility have
taken root over the region with moderate to heavy rain and
thunderstorms moving across the area. Expect the precipitation to
gradually come to an end from northwest to southeast, with rain
showers lingering over coastal portions of AL and FL into the
early afternoon. Low ceilings should remain over the region, with
mainly MVFR conditions lingering into the early evening and
overnight. MM/25

&&

.PREV DISCUSSION... /issued 448 AM CDT Thu Apr 15 2021/

NEAR TERM UPDATE /Now Through Friday/...Another active weather day
can be expected with the potential for a few severe storms and
localized flash flooding.

A mid level shortwave moving through the lower Mississippi Valley
early this morning will enhance convection over the area, mainly
this morning focused along and south of a cold front extending from
south central Alabama southwest into southwest Louisiana and in the
vicinity of a marine warm front extending east-west from southeast
Louisiana to just offshore the Mississippi and Alabama coast. The
sounding from last night at KLIX was already showing steepening mid
level lapse rates overspreading the central Gulf Coast and this
continues to be supported by latest SPC Mesoanalysis along with
robust thunderstorm updrafts that have developed early this morning
on local radar. These storms remain rooted above a near surface
stable layer to the north of the marine warm front. In addition, the
latest VAD profiler as of 09z from KLIX, suggests adequate deep
layer shear through the elevated unstable layer. The combination of
continued steep mid level lapse rates and moderate MUCAPES exceeding
1000 j/kg, along with around 40 kts of deep layer shear will support
a continued threat for severe thunderstorms this morning across
mainly far southeast Mississippi, coastal Alabama, and the western
Florida Panhandle. The initial severe threat will be large hail as
the storms remain elevated, but as surface heating ensues storms
may become near surface based along the immediate coast where
localized damaging winds will also be possible. Storms should
eventually congeal and grow upscale into a forward propagating MCS
over the offshore Gulf waters by later this afternoon. This should
bring an end to the severe weather threat by early to mid
afternoon over the western Florida Panhandle. In addition to the
severe threat, training thunderstorms and moisture flux
convergence across coastal sections may result in areas of heavy
rainfall and possible flash flooding this morning across southwest
portions of the forecast area. The flash flood watch remains in
effect until 10 am for these areas with much of the heavy rainfall
potential shifting east by mid morning. Temperatures should be
held down into the lower to middle 70s today with continued
abundant cloud cover this afternoon.

Another concern today will be the potential for another wake low
developing offshore across our coastal waters behind the
convective band. Latest hi-res and CAM models are suggesting this
potential, mainly impacting marine areas. Considering this
potential, have issued a small craft advisory to cover the
potential for strong winds. Will need to monitor closely to see if
these strong winds reach the coast. At this point, confidence in
strong winds over land areas remains too low to issue a wind
advisory, but this will be closely monitored.

The front will advance offshore later today before stalling out
over our offshore coastal waters. Maintained slight chance pops
over our marine areas tonight but kept land areas dry.
Temperatures overnight tonight should be cooler behind the frontal
passage with lows ranging from the lower 50s over interior
sections, to the upper 50s along the coast.

Another mid level shortwave will approach the forecast area on
Friday with increased moisture advection. Showers and a few
thunderstorms should again develop north of the frontal boundary
stalled offshore, especially by tomorrow afternoon. Temperatures
will remain seasonably cool with highs ranging from the middle to
upper 60s over interior sections, to the lower 70s along the
coast. The risk of rip currents at area beaches will remain high
through the near term forecast period. /JLH

SHORT TERM /Friday night Through Saturday night/...An upper level
low draped over the Northeast drifts further northeast into the
Atlantic as a series of shortwaves pivot through the trough aloft
over the western and central portion of the CONUS through the
duration of the short term. Locally, the flow aloft and in the mid-
levels remains generally westerly to occasionally west-
southwesterly. Subtle shortwaves continue to slide east through the
flow aloft.

Ridging in the lower levels and at the surface remains anchored to
our southeast over the western Atlantic and parts of the southeast
Gulf through early this weekend. Meanwhile, a wave of low pressure
continues to drift along the northern Gulf Coast as it rides along
the stalled front through the overnight hours on Friday into early
Saturday morning. This low will eventually lift to the east-
northeast as it traverses parts of the Florida panhandle and
southern Georgia during the day on Saturday. The front remains
draped either across our coastal counties or just offshore by
Saturday afternoon and evening.

Expect yet another round of rain to move into parts of southeast
Mississippi and southwest Alabama on Friday night ahead of the
aforementioned wave of low pressure. As the weak low moves into our
coastal waters early on Saturday morning, the rain will spread
further east across the entire area. We could see another 1-1.5
inches as the rain spreads into the area during this timeframe. That
said, there remain too many uncertainties regarding where the axis
of the heaviest rain might set up at this point. The additional rain
could further exacerbate the flooding if the band of rain sets up
across southeast Mississippi and parts of coastal Alabama where
soils are super saturated. At this time, we will likely not extend
the Flash Flood Watch further in time to account for the additional
rainfall during this next event, but we will continue to monitor the
unfolding situation. There will be enough instability sliding back
into the area to squeeze out some thunderstorms by early Saturday,
but we are not anticipating any strong or severe storms at this
time. As the low slides out of our area through the morning hours on
Saturday, rain will linger across the southern 2/3rds of the area as
the trailing front remains draped along or near the coast. The
northwest portion of our area should clear out rain-wise by late
Saturday afternoon and into the evening hours, but light to moderate
rain showers will remain along the coast and Gulf waters.

Given the incoming swell, the HIGH risk for rip currents continues
through early this weekend. 07/mb

EXTENDED TERM /Sunday Through Wednesday/...Zonal to slight southwesterly
flow will continue through the extended period with overall split
flow over top of the area. Two main shortwaves are expected to
move through the area with one coming through Sunday into Monday
and the second by midweek. At the surface, a weak boundary will be
lingering offshore. Scattered to isolated rain chances will be
possible along the immediate coast Sunday afternoon in the
vicinity of the boundary. This shortwave will slowly push the
boundary ever so more offshore. By Monday and Tuesday the next
shortwave will move through the area allowing for the front to
finally clear the marine zones leading to dry conditions Thursday
into Friday.

Temperatures will remain mild throughout the period with highs
mainly in the upper 70s and low in the mid 50s on the "cool" side of
the boundary. The main thing keeping high temperatures down will be
cloud cover with each passing shortwave. Highs will likely begin to
climb by the end of the week as cloud cover decreases and more
southerly flow begins to return to the area. BB/03

MARINE...Strong onshore flow is likely to again develop this
morning and continue through at mid afternoon as another wake low
develops. Offshore flow will return later this afternoon following
the passage of a cold front. Persistent swell should keep seas
averaging between 4 and 6 feet with long periods. Waves in excess of
6 feet are possible in the wake of thunderstorms where strong winds
develop. Seas should gradually subside later tonight into Friday.
/JLH

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Saturday morning for ALZ265-266.

     Flash Flood Watch until 10 AM CDT this morning for ALZ261>266.

FL...High Rip Current Risk through Saturday morning for FLZ202-204-
     206.

MS...Flash Flood Watch until 10 AM CDT this morning for MSZ078-079.

GM...Small Craft Advisory from 10 AM this morning to 4 PM CDT this
     afternoon for GMZ650-670.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Local storm report, Apr 15, 4:36 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
536 AM CDT THU APR 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     HAIL             RICHTON                 31.35N 88.94W
04/15/2021  E1.00 INCH       PERRY              MS   BROADCAST MEDIA

            REPORTS OF QUARTER SIZE HAIL IN THE RICHTON
            AREA.

&&

MB
Local storm report, Apr 15, 4:40 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
540 AM CDT THU APR 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HAIL             PIAVE                   31.40N 88.74W
04/15/2021  E1.75 INCH       GREENE             MS   PUBLIC

            SEVERAL REPORTS OF PING PONG TO GOLF BALL
            SIZE HAIL IN THE PIAVE COMMUNITY. PICTURES
            VIA SOCIAL MEDIA.

&&

MB
Local storm report, Apr 15, 4:43 AM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
543 AM CDT THU APR 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HAIL             DAUPHIN ISLAND          30.25N 88.10W
04/15/2021  E0.25 INCH       MOBILE             AL   PUBLIC

            VARIOUS REPORTS OF BLUEBERRY AND PEA SIZE
            HAIL REPORTED ON DAUPHIN ISLAND. NUMEROUS
            PICTURES AND VIDEOS ON SOCIAL MEDIA.

&&

MB
Special weather statement, Apr 15, 5:21 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Mobile AL
621 AM CDT Thu Apr 15 2021

MSZ075-076-151145-
Perry MS-Greene MS-
621 AM CDT Thu Apr 15 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...PERRY
AND GREENE COUNTIES UNTIL 645 AM CDT...

At 620 AM CDT, the strong thunderstorm was located near Richton,
moving east at 40 mph.

Wind gusts of 40 mph will be possible with this storm.

Locations impacted include...
Richton, Leakesville, Beaumont, New Augusta and McLain.

LAT...LON 3143 8915 3143 8845 3100 8842 3100 8866
      3105 8915
TIME...MOT...LOC 1120Z 280DEG 53KT 3130 8892

JLH
Special weather statement, Apr 15, 6:04 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Mobile AL
704 AM CDT Thu Apr 15 2021

ALZ263>266-151245-
Mobile Coastal AL-Baldwin Coastal AL-Baldwin Central AL-
Mobile Central AL-
704 AM CDT Thu Apr 15 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTH CENTRAL MOBILE AND SOUTHWESTERN BALDWIN COUNTIES
UNTIL 745 AM CDT...

At 704 AM CDT, the strong thunderstorms were located along a line
extending from 4 miles east of Theodore to 4 miles north of Alabama
Port, and moving east at 30 mph.

Dime size hail and wind gusts of 40 mph will be possible with these
storms.

Locations impacted include...
Fairhope, Foley, Robertsdale, Point Clear, Magnolia Springs, Bon
Secour, Summerdale, Silverhill, Elberta and I10 And I65.

LAT...LON 3026 8794 3026 8777 3030 8773 3036 8783
      3041 8782 3038 8784 3041 8791 3048 8793
      3044 8810 3034 8813 3038 8821 3064 8814
      3052 8754 3033 8759 3036 8761 3026 8761
      3024 8782 3024 8776 3023 8780
TIME...MOT...LOC 1204Z 290DEG 26KT 3055 8809 3043 8813

JLH
Special weather statement, Apr 15, 6:52 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Mobile AL
752 AM CDT Thu Apr 15 2021

ALZ263-265-151345-
Mobile Coastal AL-Mobile Central AL-
752 AM CDT Thu Apr 15 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHWESTERN MOBILE COUNTY UNTIL 845 AM CDT...

At 752 AM CDT, the strong thunderstorms were located along a line
extending from 4 miles south of I10 And I65 to 6 miles south of Grand
Bay, and moving southeast at 25 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Theodore, Grand Bay, Bayou La Batre and Coden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3033 8816 3032 8823 3033 8819 3036 8819
      3037 8824 3032 8826 3038 8824 3037 8831
      3040 8834 3039 8840 3051 8840 3059 8811
      3058 8810 3060 8807 3038 8811 3033 8814
      3033 8813 3034 8813 3028 8812
TIME...MOT...LOC 1252Z 311DEG 24KT 3057 8809 3039 8838

The radar

The Mobile radar (KMOB), 14 km away, was scanning. The volume nearest the first event began at 12:52 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Mobile

When
April 15, 6:55 AM CST to 9:30 AM CST
Where
Mobile County, 2.39 mi SSE of Theodore Idle Hour A to 2.58 mi SSE of Bayou la Batre Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
30.550, -88.250

Several reports of flash flooding across south Mobile County. Arygle Road at Half Mile Road was completely flooded. Vehicles were stranded by flood waters at AL Highway 188 and Four Mile Road. Potter Tract Road in Grand Bay and Old Pascagoula Road west of McDonald Road were also flooded.

Hail, Baldwin

When
April 15, 6:56 AM CST to 6:57 AM CST
Where
Baldwin County, 3.01 mi SSW of Foley Muni Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.390, -87.720

Quarter size hail reported in southwest Foley.

Flash Flood, Mobile

When
April 15, 7:15 AM CST to 9:30 AM CST
Where
Mobile County, 0.59 mi E of Mobile to 0.77 mi SW of Plateau
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.700, -88.070

Numerous reports of flooded roads near Mobile Infirmary, especially along Lambert Avenue. Flooding also reported on South Ann Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956855, 956854, 956856.